Tuesday, June 13, 2006

To medicate, or not to medicate: That IS the question

Yesterday afternoon I had my evaluation at the counseling center, because I'm CRAAAAZY.
Actually, going there makes me realize how NOT crazy I am compared to some of the other folks who patronize the counseling center.
But, I digress. I was evaluated and by the end of the interview the gal (who I think was a nurse practitioner) said she was going to prescribe me Lexapro. For those who care, Lexapro is a SSRI that is prescribed for people with depression and generalized anxiety disorder. Hello! Hand, glove, perfect match!
So I asked her, as I sat there pulling myself back together after feeding Dylan, if Lexapro was safe for breastfeeding women. She said, oh, I'm glad you asked that, it's not.
She then told me I'd have to either tough it out until he was done nursing, or quit nursing him. I thought that was crappy. I asked her if there was any other prescription that would be OK. She said there was none, and that's false by the way.
Then as I'm sitting there crying because I don't want to give up nursing but I don't want to keep feeling crappy for another 6+ months, she RIPPED UP the prescription right in front of me.
I got all my stuff and my two kids and started to leave which is when she told me she would call in the prescription if I could get Dylan's pediatrician to OK it.

So I raced from the counseling center to his doc's office and caught him right before he left for the day. He looked up the drug information, advised me of the clinical studies and observations and the potential side effects to the baby (all of which are minor and completely reversible if I stop taking the medication). Then he wrote me a doctors note that said it was OK for me to nurse and take the medicine.
Now I'm just waiting for the counseling place to open so I can call them and get started with feeling better...

Soooo close!
I'm still worried about taking medicine because a) this is the way I've always been (crazy) and if I drown that out, will I still be me? and b) I've heard Lexapro can make you fat...a very bad side effect!
We'll see.

5 comments:

Amy said...

I hope it makes you feel better and I guess if it stops making you be you then you just stop taking it!

Bern said...

Welcome to da club! My doc prescribed me some Zoloft 2 weeks ago for my panic/anxiety attacks.

Freebird said...

Try them out. You can always quit if you don't like how you feel.

Soon after I separated from my exhusband (and was majorly stressed out) I was put on some meds. Can't remember what now, but they were strong or at least strong for me. I didn't like how the made me feel and had to quit them. I felt like I was walking around in zombie mode. Nothing bothered me. Things that I knew should've bothered me didn't. It was strange.

Anonymous said...

Having just got off my meds, I can give you some advice here. Before you start them, find out how to get off them if you don't like them. Can you just quit? Do you have to ween off? I just got off of Paxil. It took about 2 months to wean down (which is short compared to most people) and the side effects are HORRIBLE: worst headaches ever, dizziness, sweats, chills, nausea, and what they call the whoosh effect. The whole progression of symptoms is actually called "the Paxil flu."
They also said I would gain weight but I didn't really.
I just started a second drug and they said if I stop suddenly, I'll have seizures.
Just go in knowing how to get out.
-Erin

Jessey said...

Yikes!
I remember you telling me about that withdrawal when you were here.

I figure, I've been crazy like this since puberty, so I'll probably need to be on something forever...oh well.